U.S. doctors online nowAsk doctors free
SC
A 51-year-old male asked:

Should people who take proton pump inhibitors daily for many years to counter acid reflux be concerned with side effects?

3 doctor answers7 doctors weighed in
Dr. David Miller
Dr. David Milleranswered
Family Medicine 10 years experience
PPI: Proton pump inhibitors are good drugs for dealing with acid reflux. The current fda literature suggests a slightly increased risk of fractures when taking these for longer than a year or taking high doses of them. However, the risk of fracture needs to be weighed against the risk of other bad things such as severe reflux symptoms impacting your life... A good conversation to have with your doc!
Dr. Peter Corrado
Family Medicine 41 years experience
Yes: If you have taken the med for many years then you are probably not having any side effects to worry about. However, chronic reflux puts a person at risk for pre cancerous changes in the esophagus and this needs to be monitored. In addition, if you start a new medication, you should make sure it is compatable with the ppi. Talk to your doc or a gastroenteroloist.
Dr. GANESAN RAJASEKARAN
Internal Medicine 59 years experience
YES: You need some acid for various absorptive and some anti-bacterial functions. Iron deficiency is known to occur.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Oct 1, 2019

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.